Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Topeka, KS

August 7, 1999Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 1999, 7:12 PM CDT for Franklin County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 1999, 7:12 PM CDT (00:12 UTC)
Expired
Aug 7, 1999, 7:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:34 PM CDTHail 0.88Ottawa, KS
Aug 7, 7:34 PM CDTThunderstorm Wind 61Ottawa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 080015 RRA
SVRTOP
KSC059-080045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SAT AUG 7 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLIAMSBURG...OR ABOUT 16 MILES SOUTHWEST
  OF OTTAWA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  PRINCETON
  WILLIAMSBURG

LARGE HAIL...VERY HEAVY RAIN  ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RMEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:02 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 2:02 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
200 AM CDT SAT AUG 7 1999

...WILL RAIN OR NOT THIS EVENING IS THE MAIN QUESTION...

NONE OF THE MODELS ARE DOING A VERY GOOD JOB WITH THIS FAST MOVING
SYSTEM THAT IS PULLING MUCH OF THE ENERGY WELL AWAY FROM THE
FORECAST AREA...WHILE LEAVING A TRAILING FRONT.

WILL WATCH FRONTAL ZONE AS IT ENTERS NORTHEAST KANSAS FOR THE
POSSIBILITY OF THUNDERSTORMS...BUT MAIN INTENTION IS TO ONLY INCLUDE
A 30 PERCENT FOR THE EAST-CENTRAL ZONES THIS EVENING.

THETA-E AXIS SETS UP ACROSS SOUTHERN KANSAS/MISSOURI LATER
TONIGHT...WHERE THE SURFACE FRONT BEGINS TO STALL...AS SLIGHTLY
LOWER SURFACE DEWPOINT AIR SETTLES INTO NORTHERN KANSAS.

CLOUD COVER OVER THE NORTHERN PLAINS THIS AFTERNOON LOOKS LIKE A
WINTER PATTERN.  BELIEVE A LARGE PART OF THIS AREA WILL CLEAR AFTER
SUNSET AND NOT ADVECT INTO THE FORECAST AREA UNTIL LATE TONIGHT IN
THE NORTHEAST.  WITH SIGNIFICANT 925-750MB MOISTURE REMAINING IN
PLACE THROUGH SUNDAY...THIS WILL LIKELY CREATE SOME SC OVER THE
NORTHEAST AND EAST-CENTRAL COUNTIES DURING THE DAY.

NORTHEAST/EAST SURFACE FLOW ON SUNDAY WILL GIVE WAY TO A SOUTH WIND
IN THE NORTHCENTRAL COUNTIES SUNDAY NIGHT AND AREAWIDE MONDAY.

WILL GENERALLY USE FAN NUMBERS FOR PERIODS 1-3 WITH FWC ON MONDAY.

ROGERS

.TOP...NONE

In the hours before

Local storm report, Aug 7, 6:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SAT AUG 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    GLASCO                    KS    .75 INCH HAIL
08/07/99   CLOUD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin33 min
Aug 7, 7:50 PM CDTSevere Thunderstorm WarningTOPOsage35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.